Mobility help

Hello everyone. I'm just wondering about this pred treatment as my GP has reduced preds from 20 to 15 mgs 2 weeks ago. In the last few days my knee is painful and swollen, my hips hurt and lightning strikes in my head. I am currently using a walking stick but my hands and shoulder hurt like hell and I feel as though I'm going to topple over. Can you advise if crutches would be more beneficial? I don't want to buy any if not necessary and GP says nhs won't lend me some.

11 Replies

oldestnewest
  • If hands and shoulders hurt then crutches would be hellish - they rely heavily on shoulders/wrists

  • Thanks I forget. I'll struggle on with walking stick then. Lol. I want to buy a mobility scooter but have no where to put it. :( live in a first floor flat, no space at bottom of stairs. Tut

  • JJackdaw,

    Would suggest, as I sure others will, that reduction from 20mg to 15mg overnight was too much.! Some people can take it, but most cannot. Trouble with lots of GPs (not all, my current one is v. Good) they do not understand GCA/PMR nor the effect of reductions; all they seem to be interested in is getting patients off steroids. Understandable due to possible side effects, but mis-guided.

    You could try going back up to 20mgs for a few days to see if pains go away, and then come down more slowly. Either by 2.5mg to 17.5 then to 15, or even in stages of 1mg. I would also suggest trying PMRPro's much valued slow reduction over a matter of weeks not days. She posted it again the other day, so I'm sure you could find it easily.

    I changed to the slow reduction plan once I got down to 15mg, and touch wood haven't had any pains/flares since. It may be slightly long-winded, but if it allows you to fool your body, and stop the pain at every reduction then in my book - it's worth it!

    It's sometimes better being the tortoise not the hare! Good luck, DorsetLady

  • Thank you Dorset lady I think I will do it the sensible way as advised and will tell my GP on next weeks appt. I dont really care about how long it will take as long as I am pain free and mobile. You people on here are the experts as you have first hand experience of disease and appropriate use of the preds. Thank you so much for reply.

  • Jackdaw,

    You're welcome, my GP(who seems to be quite sensible in comparison to some!) always says to me "you know your body better than I do, be guided by it". DL

  • Jackdaw,

    You're welcome, my GP(who seems to be quite sensible in comparison to some!) always says to me "you know your body better than I do, be guided by it". DL

  • DorsetLady is right - go back to your GP and tell them you need to reduce in far smaller steps. No reduction should be more than 10% of your current dose - so not more than 2mg in your case. You will need to be on pred for a couple of years at least - so don't let them force you into something silly like that again.

    This will provide a good basis for your GP to work on:

    rcpe.ac.uk/sites/default/fi...

    It is a paper aimed at GPs explaining to them how to go about diagnosing and managing PMR. I think even slower is advisable but this paper is a better start than 5mg reductions!

  • Thanks a mill pmr pro will show GP next week. I've only been on pred for 4 weeks now and I thought it was a big drop from 20 to 15 mgs and now I have to drop from 15 to 10 mgs this weekend! So in a space of 5 weeks GP had cut dose in half! No wonder I'm feeling rough lol.

  • Totally agree with others - dropping such a large dose of pred is too extreme!

    It should always be reduced very gradually otherwise you risk a flare up. Dropping 1mg

    at a time is the sensible and safer option. Just take it slowly.

    Best wishes

  • You've received some great advice JJacksaw. However, I spotted the phrase "lightning strikes in my head" in your post. If you're experiencing head pain you may want to read up on GCA.

  • Hi unguided , what I meant by lightening strikes was shooting pain and pulsating leaving me with tender scalp. Just my misuse of language sry. I get blurry eyes but it passes when pain stops. GP says don't worry about it as preds will sort it out. Thx for reply.

You may also like...